A recently published review discusses how clinicians should handle treatment failure or inadequate response in patients taking dupilumab for atopic dermatitis.
Researchers recommended that care providers re-examine dosing, consider adjuvant treatments and investigate the possibility of other skin conditions in patients who do not respond to the drug. They also emphasized the importance of early detection of treatment-related adverse events.
“In moderate-severe AD, considering the safety profile of conventional systemic therapies (e.g. cyclosporine, methotrexate, corticosteroids), dupilumab is recommended as a preferred systemic treatment in patients who are uncontrolled with topical therapies,” Shanthi Narla, MD, of the department of dermatology at St. Luke’s University Health Network, Easton, PA, and colleagues wrote in the Journal of the American Academy of Dermatology.
The authors pointed out that dupilumab is the only biologic therapy for the skin disease.
“However, if patients ‘fail’ dupilumab, there is sparse literature as to next steps healthcare providers can take to treat AD,” Narla and colleagues wrote. “This review addresses potential confounding factors and adjuvant treatment strategies to consider before labeling a patient on dupilumab as treatment failure.”
The review discussed the following highlights:
While there is no standard definition of treatment failure regarding atopic dermatitis, the authors pointed to a 2016 paper that described four conditions that can be considered treatment failure: some response but “inadequate improvement,” failure of long-term disease control, failure to improve quality of life and “unacceptable adverse events.” In the event of “treatment resistance,” defined as a failure to produce any response despite adherence to the drug, Narla and colleagues recommended that clinicians should re-assess patients to ensure they are correctly diagnosed, citing the authors of the earlier 2016 publication.
Various diagnoses, including bacterial, viral or fungal skin infections; scabies; drug reactions or contact dermatitis from topical medicines; allergies; psoriasis; and Netherton syndrome; among others, may be mistaken for atopic dermatitis. These dermatoses may also exist concurrently with atopic dermatitis.
The occurrence of inadequate response may vary significantly from patient to patient, the authors wrote. The majority of clinical trials of dupilumab assessed the drug’s effectiveness at 16 weeks; however, there is no standard timeline considered to be “an adequate trial of dupilumab” in those with atopic dermatitis. When considering the possibility of inadequate response, clinicians should consider symptoms and quality of life measures.
There is some evidence that topical corticosteroids combined with dupilumab may help relieve symptoms.
Some anecdotal evidence supports increasing dupilumab to a weekly dose to overcome an inadequate response.
The authors reported numerous treatment-related adverse events published in the literature, including paradoxical head and neck erythema, psoriasis, ocular complications, arthritis and alopecia. If these are identified and treated quickly, however, Narla and colleagues wrote that clinicians can avoid the discontinuation of dupilumab.
More rarely, there have been “serum sickness-like” reactions, as well as cases of acute pancreatitis that may have been linked with dupilumab, punctal stenosis, cicatricial ectropion and limbal stem cell deficiency.
“Early identification of dupilumab-induced adverse events is important and for most, dupilumab can be continued while treatment for [an] adverse event is initiated,” Narla and colleagues wrote.
Disclosures: Narla reports no relevant financial disclosures. Please see the study for a complete list of all authors’ relevant financial disclosures.